Iowa, 2002

Hail in Iowa, December 18, 2002

December 18, 2002 · NWS DVN · 3 events in 3 counties and zones

2 funnel cloud, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 18, 3:15 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 18, 3:15 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CST WED DEC 18 2002

MORE OF A SPRING TIME PATTERN IN PLACE AS DRAW NEAR TO THE FIRST DAY
OF WINTER.  H5 RIDGE IN PLACE OVER THE EASTERN PART OF THE
COUNTRY...EXTENDING NORTH THROUGH ERN CANADA.  BROAD TROUGH
ENTRENCED OVER WRN HALF OF U.S. WITH STRONG H5/H3 JET MOVING THROUGH
SW US/SRN PLAINS AT 00Z.  AT 06Z SURACE LOW LOCATED OVER SW KS WITH
SECONDARY LOW OVER NERN NE.  STRONG WRM FRONT EXTENDS NE OF KS LOW
THROUGH SRN IA AND CENTRAL IL.  STRONG THERMAL GRADIENT NOTED ACROSS
FRONT WITH MID/UPPER 50S COMMON ACROSS NRN/CNTRL MO AND MID/UPPER 30S
NORTH OF BOUNDARY FROM NRN IL INTO NERN IA.  DYNAMIC SYSTEM HAS
SPAWNED SEVERE TSTRMS SOUTH OF CWA WITH JUST SOME SMALL HAIL REPORTS
EARLIER TONIGHT OVER SWRN SCTNS OF CWA.

NOT MUCH DIFFERENCE IN LARGE SCALE FEATURES DEPICTED BY GFS/ETA
THROUGH THURSDAY. H5 LOW OVER ERN SD LIFTS SLOWLY NE INTO THE ARROW
HEAD REGION BY LATE THURSDAY.  SFC LOW LIFTS NE OUT OF KS THRU NW IA
INTO NW WI BY THIS EVENING.  WARM FRONT SHOULD BE NORTH OF CWA BY
15Z THEN COLD FRONT SWEEPS EAST ACROSS CWA LATE THIS AFTERNOON AND
EVENING.

OVERALL PREFER THE GFS SOLUTION FOR PLACEMENT OF PCPN THROUGH
TONIGHT. HOWEVER...MESOETA WAS DOING MUCH BETTER WITH STRONG
TEMPERATURE GRADIENT NEAR THE WARM FRONT.  GFS HAS SUGGESTED THAT
BAND OF CONVECTION WILL REDEVELOP OR INTENSIFY LATE THIS MORNING OR
EARLY THIS AFTERNOON AHEAD OF THE COLD FRONT NEAR THE MS RIVER. LOW
LEVELS EXPECTED TO DESTABALIZE BY MID DAY WITH SURFACE TEMPS
REACHING INTO THE LOW 60S AT LEAST AS FAR NORTH AS INTERSTATE 80 AND
DEW POINTS IN THE LOW TO MID 50S.   STRONG H5/H3 JET LIFTING
NORTHEAST ACROSS MO/CENTRAL IL WILL PROVIDE  UPPER SUPPORT FOR
STRONG TO SEVERE TSRA.  ALSO LOW LEVEL WIND PROFILES SHOW
SPEED/DIRECTIONAL SHEAR INCREASING EAST OF THE RIVER DURING THE
AFTERNOON.  WILL WORD AREAS ROUGHLY SOUTH OF AN OTM-DBQ LINE FOR
PSBL SEVERE TSTRMS TODAY...WITH THE BEST CHANCE EAST OF THE MS RIVER
THIS AFTERNOON.  PCPN SHOULD SHUT DOWN FROM WEST TO EAST AS DRY AIR
MOVES IN FROM THE SOUTHWEST.  TEMPS TODAY WILL BE CLOSE TO THE GOING
FORECAST AND IN LINE WITH THE MET GUIDANCE AND SHOULD BE NEAR OR AT
RECORD READING FOR MUCH OF THE CWA.  BROAD CYCLONIC FLOW SETS UP
WITH COOLER MORE SEASONAL AIR MOVING IN TONIGHT INTO THE WEEKEND.
BOTH GFS/ETA HOLD GOOD LOW LEVEL RH NW OF CWA TONIGHT. RH INCREASES
ESPECIALLY ACROSS NRN CWA THURSDAY NIGHT AND LINGERS INTO FRIDAY.
WILL CONTINUE MENTION OF SW-- ACROSS NRN HALF DUE TO CYCLONIC FLOW
AND HIGH LOW LEVEL RH.
SINCE SRN SECTIONS STAND TO HAVE LESS CLOUDS THROUGH THE END OF THE
WEEK WILL TREND TEMPS THERE MORE TOWARD THE WARMER MET AND KEEP NRN
HALF MORE IN LINE WITH COOLER MAV NUMBERS.

NO CHANGES FOR THE EXTENDED.  LONG RANGE MODELS DEPARTING FROM
PREVIOUS COUPLE OF RUNS WITH RESPECT TO STORM SYSTEM PROGGED FOR MID
WEEK. LATEST GFS NOW SHOWING SPLIT FLOW WITH ENERGY FOCUSED ALONG
THE CANADIAN BORDER AND ACROSS THE GULF COAST.

RECORD HIGHS WED

DBQ 60 (1877)
CID 56 (1939)
MLI 65 (1937)
BRL 63 (1939)

IA...NONE.
IL...NONE.
MO...NONE.
DLF
Hazardous weather outlook, Dec 18, 5:23 AM CST, 2 hours 47 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF IOWA...ILLINOIS...
AND MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING ALONG AND
SOUTH OF A LINE FROM FAIRFIELD THROUGH MUSCATINE TO NEAR ALEDO.
THE GREATEST THREAT FROM THESE STORMS WILL BE HAIL UP TO 1 INCH IN
DIAMETER.

THIS AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF A COLD FRONT MOVING THROUGH CENTRAL IOWA.  THE STORMS SHOULD
INTENSIFY AS THEY NEAR THE MISSISSIPPI RIVER AROUND MID AFTERNOON.
THE STORMS WILL CONTINUE EAST AND SHOULD BE OUT OF THE AREA BY THIS
EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING FOR PARTS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
SPOTTER ACTIVATION MAY ALSO BE NEEDED THIS AFTERNOON FOR AREAS
ALONG AND EAST OF THE MISSISSIPPI RIVER.

In the hours before

Special weather statement, Dec 18, 8:00 AM CST, 10 minutes before
IAZ067-077-078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-181500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 AM CST WED DEC 18 2002

...SEVERE THUNDERSTORM WATCH NUMBER 780 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 8 AM FOR
PARTS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND NORTHWEST AND
WEST CENTRAL ILLINOIS HAS EXPIRED.

DLF

The radar

The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Hail, Benton

When
December 18, 8:10 AM CST
Where
Benton County, 3 mi SW of Atkins
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -91.900

Funnel Cloud, Delaware

When
December 18, 3:45 PM CST
Where
Delaware County, Dundee
Reported by
LAW ENFORCEMENT
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Funnel Cloud, Buchanan

When
December 18, 3:50 PM CST
Where
Buchanan County, 2 mi N of Aurora
Reported by
LAW ENFORCEMENT
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325726, 5325727, 5325728.